If you’re a 20-something female who is on The Pill (oral contraceptive) for birth control, you’re gonna miss a pill occasionally. And if you DO miss a few doses, you gotta “catch up,” right? And sure, there’s detailed instructions in every package of OCP’s (and online) on what to do if you forget to take The Pill on time — but why look at instructions? It’s just simple math! And you’re definitely simple!
So, let’s see. If: Miss 1 pill = Take 2 pills the next day…
Then, um: Missed 5 pills =… uh, carry the 4 and divide by the numerator… aw hell, just take 6 pills at once, right?
Only… wait a second… now that you took 6 pills at once, does that mean you DON’T need to take any more pills for the NEXT 6 days?
Oh who cares. Just take the pills whenever you want, right? Or don’t take them! Whatever!!! What’s the worst that could happen?
12 days of non-stop vaginal bleeding. That’s what.
(Aaaand now you’re all thinking about Wolverine having a period. You’re welcome.)
***Page 1: Your period has arrived, again. You look in your bathroom cupboard, and can’t find any tampons. And with cigarette prices going up, money is tight! What do you do?
Go to the store and buy some tampons, go to page 85.
Don’t want to spend your cigarette $ on tampons, but certainly you’ll come up with a better idea, march on to page 2.
Do you see where this story is headed? Read on if you dare! [Editor’s Warning: This story contains graphic depictions of real-life financial decisions made by patients with Medicaid insurance and nicotine addiction. Do not read further if you are easily offended by reality.]
If you are 3 months pregnant, and have been bleeding “like maybe I’m having a period even though I’m pregnant?” —
The correct thing to do is go see a doctor right away.
The tragically-sad very-wrong thing to do is to “just keep on using tampons for 4 days, but it won’t stop.”
(This 20-something woman had been pregnant once before, but had no idea that “heavy vaginal bleeding during pregnancy” is almost always BAD. Tough conversation.)
FWIW, my cycle was irregular until I lived in an all-girls dorm my 1st year of college. Then it synced up with everyone else’s. More recently, after both my daughters went thru menarche, we all got in sync. (Not N’ Sync.) Girl power?
This is a known phenomenon (called the McClintock Effect, after the female psychologist who first did studies on it), and to be honest, I was very creeped out by that concept when I learned about it as a psychology student in college. (I also remember wondering if there was a way to cash in on this effect, by figuring out the “menstrual calendar” for the girls’ dorm and then setting up a menstrual-products vending machine that automatically raised the prices around the predicted Menstrual Boom dates! Oh, man, it could’ve been the Original RedBox!)
But I digress. Anyways, the scientific evidence for it is still mixed.
(+10 Cranquis Points for the N-Sync pun!)
What types of issues could irregular timing (while on the pill) indicate, Dr. Cranquis?
Oh geeze, I’m having physiology-class flashbacks. Disclaimer: Dr. Cranquis works in Urgent Care, and has not prescribed or managed birth-control medication for patients in over 4 years. Disclaimer addendum: Dr. Cranquis is just gonna throw this list together off the top of his head without trying to research it.
deathbysquirrels replied to your post: I’ve been on a birth control pill for a little over a year now and I was origionally placed on it to have my period regulated. its a 24 day on, 4 day off pill pack. Now, my period either waits to begin on the very last day or doesn’t come at all and isn’t much more than spotting. What’s the deal?
This happened to me for about 6-8 mo. and then my period came back. Girls really need to not try and worry about every missed period unless you think you may be pregnant. Irregular periods ARE normal for many of us.
Yes, except… if you’re on a medically-regimented hormonal cycle, irregular TIMING of periods shouldn’t occur. (But you could skip periods for many months, or have lighter ones than normal, on hormonal contraception).
Uhh… I’m not sure, Jenny on the Spot. First thing I’d recommend is for you to check a home pregnancy test (I know, I know, you took your pill — but it could still happen!). And then you should call your prescribing doctor and tell them about your symptoms, because it is not normal for your period to stop entirely when you are taking “monthly” cycles of hormonal contraceptives.
***Pending Cranquis-Mails: 8; Ask Box: Closed***
EDIT: Reader “Alyssa” sent in a very-useful Disqus comment: I’ve been on Loestrine 24 for almost a year now, and it IS normal for your periods to be very short and/or disappear on that since there are more days of active therapy. Your doctor should have told you that.” So, that might explain things for you! (And it serves as a reminder to doctors: if you don’t tell your patient about normal effects of the medication, the patient will assume it’s an abnormal side effect.)
Hey, that’s cheating, Chewable Cheetah! I call shenanigans! :)
1) I don’t think second-hand smoke worsens acid reflux — the nicotine is what weakens your Lower Esophageal Sphincter, leading to acid backwash. If you have NO meds with you during a reflux flareup (not even Tums? Carry some Tums around with you, girl!), sit up straight, belch if possible, and drink a glass of water. (But you really should keep some Tums-type meds in your backpack/etc!)
2) Stress-related “skipped period” is very likely. As long as your period wasn’t supremely-heavy and didn’t last too much longer than normal, I wouldn’t go rushing in to your doc about that for now.
3) If you’re only going to be an hour away from your home city, you should be able to transfer your existing prescriptions to a pharmacy in your college town — just call your current pharmacy and ask them about that. For future refills, it’ll depend on what your doctor(s) prefer — I know a lot of doctors that just take care of their “childhood” patients long-distance when those patients go off to college, especially for chronic issues like contacts/acid meds/birth control. But if you plan to totally switch your medical care to a doctor near college, schedule an appointment with that new doc, then notify your current doctor that you’ll need enough refills to last until that appointment.
Ok, I forgive you for your inbox-stuffing violation — since your questions were easy to answer. Good luck at college!
***Pending Cranquis-Males: 6; Axe Box: Clothes***